Concord, NH – The New Hampshire Department of Health and Human Services (DHHS), Division of Public Health Services (DPHS) is encouraging all health care providers to contact patients who received any injectable products from New England Compounding Center (NECC) of Framingham, MA, since May 21st, 2012. The Centers for Disease Control and Prevention (CDC) provided states with a list generated by the Food and Drug Administration (FDA) which included all facilities that received NECC products after this date.
This is an expanded list of products compared with the initial recalled single medication. The list includes any injectable NECC product, as well as any ophthalmic drug that is used in conjunction with eye surgery and a cardioplegic solution (solution that can be used in certain cardiac surgeries). DPHS is posting online the names of the 24 New Hampshire healthcare providers who received these products. Each healthcare provider has been contacted by DPHS, is reviewing its records to verify that medications were used for patient care, and if so, contacting those patients. This outreach is a national recommendation made by FDA to providers.
DPHS is also announcing an additional 2 cases of illness related to this outbreak here in New Hampshire. The two patients are a male and a female and are under evaluation and care. This brings the total in the State to 8 cases. Nationally to date, 16 states have reported 257 cases, including 20 deaths.
“We recognize that there is a great deal of confusion around the medications and who is at risk during this quickly evolving situation,” said Dr. José Montero, Director of DPHS. “We do not yet have confirmation that other medications have been contaminated, but it is important that New Hampshire residents who received these injections be informed and watch closely for any change in their health status possibly related to these drugs.”
For patients who received back injection, symptoms to be aware of include: headache, fever, nausea, stiff neck, sensitivity to light, and signs of stroke such as weakness or numbness in any part of the body or slurred speech. Patients who received joint injection should report to their provider if they have local symptoms including increased pain, swelling, redness or warmth at the site of the injection. Patients who had eye surgery should monitor for visual changes, pain, redness or discharge from the eye, and patients who had chest surgery should monitor for chest pain, or drainage from the surgical site. Patients should contact their healthcare provider if they have any of these signs or symptoms.
The investigation remains active and information on cases continues to be gathered to understand the extent of this outbreak.
NECC has voluntarily recalled all products it produced since January 2012. Medical practices have been requested by the FDA to remove any of these products from use, but to hold onto them in case they are needed for sampling. A complete list of the products can be found at http://www.fda.gov/Drugs/DrugSafety/ucm322752.htm.
DHHS has set up an information line for people to call with questions about this outbreak at 603-271-6617. For more information, visit the CDC website at www.cdc.gov/hai or the DHHS website at www.dhhs.nh.gov.